Anti- Depressants: Love and Hate

We received this question from a reader a while back: 

I was diagnosed with depression and readily was given a prescription. The doctor gave me the latest in anti-depressant drug. They worked but noticed a side affect… these made me hungry. Already an emotional eater, being “happy” I would eat. (still with the hungry all the time feeling). Gained weight, told the doctor this particular drug, no way. Prescribed another drug. Figured out I cannot be on these drugs, trying to control emotional eating along with drugs regulating your chemistry in your head. It is a cycle trying to control depression, gain weight, and get depressed about your weight. Found a doctor who said it is ok not to take meds, but in turn need to do other things to control depression. So simple… diet and exercise! Exercise works for me to control it. I have struggled with weight, but the anti- depressants threw it in a tail spin.

Has anyone else had hunger issues with anti- depressants?

Ashley, our resident psychologist, responds: 

Oh, the horrible cycle of medication trials… Going through this process can be arduous and create much physical and emotional turmoil – and this is for a person who was just looking for some relief!

When it comes to eating disorders, physicians often have great difficulty in developing a sound medication plan. The problem, as you encountered, is that some of these medications cause changes in appetite and weight, which is obviously troubling for someone who is trying to recover from these illnesses.

For individuals with bulimia and patterns of compulsive eating, Selective Serotonin Reuptake Inhibitors (SSRIs) are a type of anti-depressant that have been shown to be really helpful. Most often, fluoxetine (Prozac) is prescribed. These medications work by reducing some of the obsessiveness, impulsivity, and low mood and energy that’s associated with eating disorders. Addressing these things can make it easier for someone to both feel generally happier and to reduce their use of eating disorder symptoms.

Like you mention, some of these medications do have a side effect of weight gain. SSRIs, however, seem to produce weight gain less often. If you do find that you are gaining weight, it’s important to talk to your doctor. It could be that the medication is not right for you, or it could be that your appetite is restoring (depression reduces appetite often),  you are eating healthfully and your weight is adjusting to where it needs to be.

Unfortunately, these medications don’t seem to help much when it comes to anorexia and food restriction. When someone is malnourished and underweight, it seems that this inhibits the medications from working. Once someone can restore weight through eating regular meals, they might benefit from an anti-depressant if they are still feeling low. Other medications, such as olanzapine (Zyprexa), are being found to be helpful in some under-weight individuals.

If your doctor says that it’s okay not to take medications, then it is important to make sure you are managing your depressive symptoms in other ways. For people without eating issues, exercise and eating differently might be the answer. However, for people with disordered eating patterns, this can be a risk. In fact, exercising too much could also lead to depression, and so could reducing certain food groups (carbohydrates, for instance, are important in keeping your mood up).

The best bet is to be working closely with a team of people who can help you put all the pieces together. You need people who can help manage the medication, support you with nutrition planning, and help you develop tools that you can use to live a life you value. 

- Ashley


Dr. Ashley Solomon is a psychologist who specializes in the treatment of eating disorders, body image, and trauma. She lives in Chicago, where she enjoys yoga, ice cream, her cat, and blogging at www.nourishing-the-soul.com.